Nebraska, 2004Damaging Wind in Nebraska, May 29, 2004
May 29, 2004 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:50 PM CST, 8 hours 10 minutes earlier.
Area forecast discussion, May 29, 1:50 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SAT MAY 29 2004
.DISCUSSION...
MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TONIGHT.
18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE
CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. ANOTHER
BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM
NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE GFS DOES NOT REALLY
PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN
FOCUS FOR THUNDERSTORM DEVELOPMENT. AGREE WITH SPC DISCUSSION THAT
ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH
INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR
SUPERCELLS. ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A
RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING
INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700
MB WHICH SHOULD CONTINUE TO ERODE THE CAP. THINK THAT AS THE UPPER
LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD
ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED.
HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH
PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE
CWA. ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE
AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE
EAST TONIGHT AND NOT STALL OUT. AFTER MUCH DISCUSSION DECIDED TO
ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE
AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE
VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE
ENTIRE CWA.
THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND
WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME
CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE
AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH. 850-500 MB LAPSE
RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A
CHANCE POP TO COVER. STEEP LAPSE RATES THEN CONTINUE MONDAY
AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE
REGION...SO ANOTHER SMALL POP LOOKS WARRANTED.
KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO
DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT. BROUGHT IN THE
NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR
ADVECTION.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA.
IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA.
&&
NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX.
KING
Hazardous weather outlook, May 29, 3:40 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SAT MAY 29 2004
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
440 PM CDT SAT MAY 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND SUNDAY
A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS EVENING. SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING WIDESPREAD AFTER
600 PM CDT. THERE APPEARS TO BE A SIGNIFICANT TORNADO THREAT ACROSS
THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. OTHER HAZARDS INCLUDE LARGE HAIL...POSSIBLY UP TO
BASEBALL SIZE OR LARGER...AND STRONG WIND GUSTS OF 60 TO 80 MPH
OR HIGHER. ONCE THUNDERSTORMS DEVELOP...VERY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WITH SOME AREAS RECEIVING FROM ONE TO THREE INCHES
OF RAIN. THIS MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY ALONG
AND SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH.
THE STORM PREDICTION CENTER HAS PLACED NEARLY THE ENTIRE OUTLOOK
AREA IN A HIGH RISK OF SEVERE WEATHER...AND TORNADO WATCHES REMAIN IN
EFFECT UNTIL 1000 PM CDT. A FLOOD WATCH ALSO IS IN EFFECT THROUGH
400 AM CDT.
THIS IS A SERIOUS SITUATION. PLEASE REVIEW SAFETY PLANS AT THIS
TIME...AND BE PREPARED TO IMPLEMENT THEM SHOULD WARNINGS BE ISSUED.
ONCE THUNDERSTORMS DEVELOP...THEY SHOULD QUICKLY BECOME SEVERE.
A COLD FRONT MOVING INTO THE REGION...COMBINED WITH A STRONG UPPER
LEVEL DISTURBANCE...ALONG WITH AMPLE LOW LEVEL MOISTURE AND
STRONG INSTABILITY ARE THE PRIMARY REASONS FOR THE SEVERE
WEATHER OUTBREAK.
A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY
MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE
OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE
LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED
TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA.
DEWALD
In the hours before
Local storm report, May 29, 8:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
907 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG TREYNOR 41.23N 95.61W
05/29/2004 POTTAWATTAMIE IA LAW ENFORCEMENT
POWER LINES BLOWN DOWN.
0853 PM HAIL FAIRBURY 40.14N 97.18W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 29, 8:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
916 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM FLASH FLOOD CREIGHTON 42.47N 97.91W
05/29/2004 KNOX NE EMERGENCY MNGR
WATER FLOWING OVER ROAD ON HIGHWAY 13 SOUTH OF CREIGHTON
AND HIGHWAY 59 WEST OF CREIGHTON.
0910 PM FLASH FLOOD 5 S CREIGHTON 42.39N 97.91W
05/29/2004 ANTELOPE NE EMERGENCY MNGR
8 INCHES OF WATER FLOWING OVER ROAD.
&&
DEWALDLocal storm report, May 29, 8:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
944 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL FAIRBURY 40.14N 97.18W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
0920 PM HAIL PLYMOUTH 40.30N 96.99W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
0925 PM HAIL HARBINE 40.19N 96.97W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
JEKLocal storm report, May 29, 9:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1009 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD FAIRBURY 40.14N 97.18W
05/29/2004 JEFFERSON NE LAW ENFORCEMENT
WATER OVER ROADWAYS SOUTH AND EAST OF FAIRBURY. NO ROADS
CLOSED THOUGH.
&&
DEWALDLocal storm report, May 29, 9:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1038 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD TECUMSEH 40.37N 96.19W
05/29/2004 JOHNSON NE EMERGENCY MNGR
WATER OF A FEW INCHES FLOWING OVER A COUPLE OF ROADS NEAR
TECUMSEH.
1035 PM FLASH FLOOD BURCHARD 40.15N 96.35W
05/29/2004 PAWNEE NE LAW ENFORCEMENT
WATER FLOWING OVER A HIGHWAY BRIDGE NEAR BURCHARD.
&&
DEWALDLocal storm report, May 29, 9:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1055 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST ALBION 41.69N 98.00W
05/29/2004 65 MPH BOONE NE LAW ENFORCEMENT
TREE LIMBS BLOWN DOWN.
&&
DEWALDThunderstorm Wind, Platte
- When
- May 29, 10:00 PM CST
- Where
- Platte County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -97.367
Thunderstorm wind gusts estimated at 60 mph downed some medium size tree limbs in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 29 to 30, 20043 deaths · 6 injured · $370,000 · F4 · 47 events
- Tornadoes and Hail in Kansas, May 29 to 30, 20041 injured · $22 million · F3 · 35 events
- Hail and Damaging Winds in Kansas, May 29, 20042 deaths · 2 injured · 78 kt wind · 48 events
- Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004$571,000 · F3 · 7 events
- Tornadoes and Hail in Oklahoma, May 29, 2004$8.5 million · F2 · 55 events
- Tornadoes and Hail in Kansas, May 29, 2004$2.3 million · F2 · 9 events
- Lightning Strike in Colorado, May 29, 20041 death · 4 injured · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29, 2004$5.4 million · F0 · 47 events
- Tornadoes and Hail in Kansas, May 29, 2004$3.3 million · F1 · 10 events
- Tornado and Hail in Kansas, May 29, 2004$2.3 million · F0 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004$180,000 · F1 · 27 events
- Flash Flood in South Dakota, May 29 to 30, 2004$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396086.